Tornadoes · United States · Kansas · 2007
EF1 tornado, Bird City, Kansas, March 28, 2007
This EF1 tornado ran 4.0 miles across Cheyenne County on March 28, 2007, touching down at 8:49 PM CDT and reaching 100 yards wide. It killed nobody, and did $6,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 28, 2007
- Touchdown
- 8:49 PM CDT (01:49 UTC)
- Lifted
- 8:56 PM CDT (01:56 UTC)
- On the ground
- 7 minutes
- Path length
- 4.0 miles (6.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- County
- Cheyenne County
- Touchdown point
- 39.750, -101.455
- Lift-off point
- 39.778, -101.443
- Record number
- 0703281949-01
What the Weather Service recorded
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area. The most significant tornado was an EF2 which began in Sherman county and moved north across most of Cheyenne county in Kansas. Four homesteads suffered significant property damage along the 36 mile path length. In addition to the EF2 tornado, there were three EF1 and twelve EF0 tornadoes stretching from Greeley county Kansas into Dundy county Nebraska. No injuries or fatalities occurred.
This tornado tracked from Sherman county through most of Cheyenne county with a total path length of 34 miles. The tornado was on the ground for 62 minutes and produced F1-F2 damage along much of its path. In Cheyenne county, four homes were affected, all having lost the entire roof and some with outside wall damage. Tree and power pole damage was extensive as well as significant property damage including garages, outbuildings, grain bins and livestock. The tornado tracked almost straight north along Road 30 for most of its length in Cheyenne county, and then at Road U the tornado veered left and dissipated near Roads AA and 26. The tornado began at the Sherman county line near Road 30. |Wildlife officials stated that 22 mule deer, 50 ducks, 4 pheasants, 4 rabbits and 2 song birds were killed.
Storm chaser video showed a second tornado occurring at the same time as the large tornado near Bird City. Damage survey discovered 4 power poles down about 4 miles east of Bird City. Track estimated from Doppler radar imagery.
A tornado developed in northern Cheyenne county as the Bird City tornado was dissipating further west. The tornado developed near Road AA and Road 31 and tracked north into Dundy county, Nebraska between Roads 31 and 32. A home was damaged just north of Road AA with minor roof damage, broken windows and a part of a north wall pushed out. Further north...tree and fence damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
39 minutes of warning. NWS GLD issued a tornado warning for this county at 01:10 UTC, 39 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a tornado watch, issued at 21:00 UTC and running to 04:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:00 UTC | 00:00 UTC | Wind Advisory | GLD |
| 21:00 UTC | 04:54 UTC | Tornado Watch | GLD |
| 23:25 UTC | 23:43 UTC | Severe Thunderstorm Warning | GLD |
| 00:15 UTC | 01:15 UTC | Severe Thunderstorm Warning | GLD |
| 01:10 UTC | 02:15 UTC | Tornado Warning | GLD |
| 01:21 UTC | 02:15 UTC | Severe Thunderstorm Warning | GLD |
| 01:31 UTC | 05:30 UTC | Flash Flood Warning | GLD |
| 01:32 UTC | 05:30 UTC | Flash Flood Warning | GLD |
| 01:57 UTC | 02:45 UTC | Tornado Warning | GLD |
| 02:10 UTC | 02:32 UTC | Tornado Warning | GLD |
| 03:13 UTC | 04:00 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Mar 28, 2:18 PM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, Mar 28, 2:18 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007
.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.
SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.
LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR KSZ002>004-014>016-028-029.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
&&
JDKHazardous weather outlook, Mar 28, 11:55 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAR 28 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY 6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM. STORM MOTION WILL BE NORTH-NORTHEAST AT 50 MPH. DESPITE THE FAST STORM MOTIONS... TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25. DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE OVERNIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45 MPH ARE EXPECTED. EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20 PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT). DDT/DLF
In the hours before
Local storm report, Mar 28, 8:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 5 E GOODLAND 39.35N 101.62W
03/28/2007 SHERMAN KS TRAINED SPOTTER
&&
KJAMESLocal storm report, Mar 28, 8:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 5 S TRIBUNE 38.40N 101.75W
03/28/2007 GREELEY KS PUBLIC
&&
KJAMESLocal storm report, Mar 28, 8:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 8 NE GOODLAND 39.43N 101.60W
03/28/2007 SHERMAN KS TRAINED SPOTTER
&&
KJAMESLocal storm report, Mar 28, 8:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 9 S BIRD CITY 39.62N 101.53W
03/28/2007 CHEYENNE KS TRAINED SPOTTER
LARGE WEDGE
0730 PM TORNADO 9 S BIRD CITY 39.62N 101.53W
03/28/2007 CHEYENNE KS TRAINED SPOTTER
LARGE WEDGE TORNADO
&&
KJAMESLocal storm report, Mar 28, 8:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CHEYENNE WELLS 38.82N 102.35W
03/28/2007 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
KJAMESLocal storm report, Mar 28, 8:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 12 NW TRIBUNE 38.59N 101.91W
03/28/2007 GREELEY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO CROSSING COUNTY LINE
&&
MWMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
1.8 hours before the tornado, 153 km from the path. March 29, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93259 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3911 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.3 K/km
Denver, CO (KDNR), 12:00Z
10.2 hours after it, 153 km from the path. March 29, 2007.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
St Francis (SYF), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:53 UTC | 67 | 55 | 140° 22 kt | 33 | 1005.1 | |
| 00:53 UTC | 56 | 52 | 120° 28 kt | 35 | 1006.4 | +TSRA BR |
| 01:53 UTC | 63 | 56 | 150° 32 kt | 45 | 1004.4 | -RA |
| 02:53 UTC | 58 | 48 | 120° 8 kt | 33 | 1005.4 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the touchdown began at 01:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:12 UTC | HAIL 0.88 | 6 Sw Colby | Thomas, KS | |
| 23:14 UTC | HAIL 0.75 | 4 W Colby | Thomas, KS | |
| 23:16 UTC | HAIL 1.25 | 4 W Colby | Thomas, KS | |
| 00:09 UTC | HAIL 1 | 8 N Ruleton | Sherman, KS | |
| 00:49 UTC | TORNADO | 3 Se Goodland | Sherman, KS | |
| 00:49 UTC | TORNADO | 8 Se Goodland | Sherman, KS | |
| 00:53 UTC | HAIL 1 | 1 W Goodland | Sherman, KS | |
| 00:53 UTC | HAIL 1 | Goodland | Sherman, KS | |
| 01:08 UTC | TORNADO | 5 E Goodland | Sherman, KS | |
| 01:15 UTC | TORNADO | 8 Ne Goodland | Sherman, KS | |
| 01:30 UTC | TORNADO | 9 S Bird City | Cheyenne, KS | LARGE WEDGE |
| 01:52 UTC | TORNADO | 1 E Bird City | Cheyenne, KS | DESCRIBED BY MEDIA AS 1/2 MILE WIDE TORNADO WITH POWER FLASHES. VIEWED FROM 2 MILES SOUTH OF MCDONALD LOOKING WEST TOWARD BIRD CITY |
| 01:58 UTC | HAIL 2 | St. Francis | Cheyenne, KS | |
| 02:26 UTC | HAIL 1.5 | 5 Se Edson | Sherman, KS | |
| 02:26 UTC | TORNADO | 2 E Edson | Sherman, KS | TORNADO REPORTED WITH TRANSFORMER FLASHES |
| 02:28 UTC | HAIL 1 | Brewster | Thomas, KS | |
| 02:32 UTC | HAIL 2.75 | 6 N Bird City | Cheyenne, KS | |
| 02:54 UTC | TORNADO | Ne Edson | Sherman, KS | |
| 03:32 UTC | TORNADO | Se Bird City | Cheyenne, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 28, 2007
65 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 3:05 PM CDT | EF0 | Logan, IL | 0.1 | 10 | |||
| March 28 | 3:19 PM CDT | EF0 | McLean, IL | 0.1 | 10 | |||
| March 28 | 5:20 PM CDT | EF0 | Swisher, TX | 2.5 | 75 | |||
| March 28 | 5:28 PM CDT | EF0 | Briscoe, TX | 2.0 | 75 | |||
| March 28 | 5:43 PM CDT | EF1 | Briscoe, TX | 6.8 | 100 | $35,000 | ||
| March 28 | 6:03 PM CDT | EF0 | Floyd, TX | 0.5 | 50 | $10,000 | ||
| March 28 | 6:03 PM CDT | EF0 | Briscoe, TX | 4.8 | 220 | |||
| March 28 | 6:10 PM CDT | EF0 | Briscoe, TX | 1.8 | 100 | |||
| March 28 | 6:35 PM CDT | EF2 | Briscoe, TX | 16.5 | 300 | $175,000 | ||
| March 28 | 6:40 PM CDT | EF0 | Donley, TX | 1.0 | 100 | |||
| March 28 | 5:49 PM MDT | EF0 | Wallace, KS | 0.5 | 10 | |||
| March 28 | 5:52 PM MDT | EF0 | Wallace, KS | 6.0 | 75 | |||
| March 28 | 6:55 PM CDT | EF1 | Donley, TX | 7.3 | 150 | $5,000 | ||
| March 28 | 7:05 PM CDT | EF0 | Donley, TX | 1.0 | 200 | |||
| March 28 | 7:05 PM CDT | EF0 | Decatur, KS | 8.0 | 25 | $40,000 | ||
| March 28 | 6:12 PM MDT | EF0 | Cherry, NE | 3.0 | 150 | $250 | ||
| March 28 | 7:16 PM CDT | EF0 | Lipscomb, TX | 6.0 | 150 | |||
| March 28 | 7:28 PM CDT | EF0 | Meade, KS | 1.4 | 50 | |||
| March 28 | 7:28 PM CDT | EF2 | Beaver, OK | 16.0 | 150 | 2 | $102,000 | |
| March 28 | 7:32 PM CDT | EF0 | Meade, KS | 1.3 | 50 | |||
| March 28 | 6:33 PM MDT | EF0 | Hamilton, KS | 10.6 | 100 | |||
| March 28 | 6:37 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| March 28 | 7:39 PM CDT | EF3 | Donley, TX | 3.4 | 600 | 2 | $180,000 | |
| March 28 | 7:42 PM CDT | EF1 | Meade, KS | 13.5 | 125 | $78,000 | ||
| March 28 | 7:46 PM CDT | EF2 | Donley, TX | 4.2 | 528 | $63,000 | ||
| March 28 | 7:48 PM CDT | EF3 | Gray, TX | 3.0 | 600 | 2 | $100,000 | |
| March 28 | 6:48 PM MDT | EF0 | Greeley, KS | 11.0 | 100 | |||
| March 28 | 6:49 PM MDT | EF0 | Sherman, KS | 0.5 | 10 | |||
| March 28 | 7:58 PM CDT | EF0 | Ford, KS | 7.8 | 50 | |||
| March 28 | 8:02 PM CDT | EF0 | Donley, TX | 0.3 | 50 | |||
| March 28 | 8:04 PM CDT | EF2 | Beaver, OK | 6.0 | 100 | $58,000 | ||
| March 28 | 7:05 PM MDT | EF0 | Chase, NE | 0.1 | 20 | |||
| March 28 | 7:05 PM MDT | EF1 | Arthur, NE | 20.6 | 100 | |||
| March 28 | 7:06 PM MDT | EF0 | Sherman, KS | 3.0 | 25 | |||
| March 28 | 7:09 PM MDT | EF0 | Greeley, KS | 15.0 | 100 | $25,000 | ||
| March 28 | 7:11 PM MDT | EF1 | Chase, NE | 2.5 | 20 | $15,000 | ||
| March 28 | 7:12 PM MDT | EF0 | Perkins, NE | 0.2 | 20 | |||
| March 28 | 8:13 PM CDT | EF2 | Donley, TX | 4.5 | 200 | $170,000 | ||
| March 28 | 8:14 PM CDT | EF1 | Gray, KS | 10.4 | 200 | $160,000 | ||
| March 28 | 8:15 PM CDT | EF0 | Donley, TX | 1.0 | 50 | |||
| March 28 | 7:15 PM MDT | EF2 | Sherman, KS | 7.0 | 350 | $100,000 | ||
| March 28 | 7:20 PM MDT | EF1 | Perkins, NE | 2.3 | 30 | $15,000 | ||
| March 28 | 7:20 PM MDT | EF2 | Perkins, NE | 15.9 | 900 | $1.2 million | ||
| March 28 | 8:23 PM CDT | EF2 | Gray, TX | 3.6 | 200 | $74,000 | ||
| March 28 | 8:29 PM CDT | EF2 | Cheyenne, KS | 27.0 | 700 | $2.0 million | ||
| March 28 | 8:30 PM CDT | EF0 | Gray, TX | 0.3 | 50 | $3,000 | ||
| March 28 | 8:32 PM CDT | EF1 | Hodgeman, KS | 10.7 | 200 | $3,000 | ||
| March 28 | 8:36 PM CDT | EF1 | Gray, TX | 0.3 | 50 | $39,000 | ||
| March 28 | 8:39 PM CDT | EF0 | Meade, KS | 8.7 | 100 | |||
| March 28 | 7:41 PM MDT | EF1 | Wallace, KS | 8.0 | 100 | $250,000 | ||
| March 28 | 8:45 PM CDT | EF3 | Gray, TX | 8.0 | 1,760 | $27,000 | ||
| March 28 | 7:46 PM MDT | EF1 | Grant, NE | 2.0 | 100 | $500 | ||
| March 28 | 7:54 PM MDT | EF3 | Prowers, CO | 28.0 | 900 | 2 | 9 | $4.0 million |
| March 28 | 8:00 PM MDT | EF0 | Keith, NE | 0.1 | 20 | |||
| March 28 | 9:01 PM CDT | EF3 | Hodgeman, KS | 29.1 | 1,320 | $535,000 | ||
| March 28 | 9:09 PM CDT | EF1 | Cheyenne, KS | 3.0 | 200 | $25,000 | ||
| March 28 | 8:11 PM MDT | EF1 | Keith, NE | 0.7 | 20 | $100,000 | ||
| March 28 | 8:17 PM MDT | EF1 | Dundy, NE | 12.0 | 440 | $460,000 | ||
| March 28 | 8:20 PM MDT | EF0 | Keith, NE | 0.1 | 20 | $5,000 | ||
| March 28 | 8:29 PM MDT | EF0 | Sherman, KS | 2.5 | 25 | $3,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.